Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 178, NWS San Angelo, TX

October 12, 2014Haskell County, Throckmorton County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Oct 12, 2014, 8:54 PM CDT for Haskell County, Throckmorton County, Texas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 12, 2014, 8:54 PM CDT (01:54 UTC)
Expired
Oct 12, 2014, 9:30 PM CDT
In force
36 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

Counties Haskell County, TX, Throckmorton County, TX

The radar

The Dyess AFB radar (KDYX), 74 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 12, 7:45 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.9 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2014-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2014-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 228 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-404 J/kg
Mixed-layer LCL
641 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
228 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 12, 8:06 PM CDT, 48 minutes earlier.

Area forecast discussion, Oct 12, 8:06 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
806 PM CDT Sun Oct 12 2014

.UPDATE...

Quick update to account for the new severe thunderstorm watch in
effect until 3 am. In addition, boosted storm chances slightly
across the northwest Big Country to account for current radar
trends, and added a mention of severe storms.

&&

.PREV DISCUSSION... /ISSUED 643 PM CDT SUN OCT 12 2014/

AVIATION...
/00Z TAFS/

Look for thunderstorms and gusty winds to create challenging
flight weather across much of West Central Texas during the next
12 hours. Another cold front will sweep south across West Central
Texas tonight. The best area for thunderstorms will be along and
east of a line from Haskell, to Ballinger, to Junction mainly
after midnight. A few thunderstorms may produce large hail and
down-burst winds greater than 60 mph.

PREV DISCUSSION... /ISSUED 335 PM CDT SUN OCT 12 2014/

SHORT TERM...
A fairly active pattern is forecast through the next 24 hours. The
first concern is the potential for isolated showers and
thunderstorms late this afternoon/evening. A weak disturbance is
forecast to move across West Central Texas this afternoon. As this
feature moves across the area, isolated showers and thunderstorms
are forecast to develop along a dryline, just west of our area.
Showers and thunderstorms are already developing across western
Pecos County. These storms will track east, and have the potential
to make it into parts of the Concho Valley and Big Country later
this afternoon and evening. Slight chance PoPs were included for
these areas this afternoon/evening.

The next concern is a cold front that will move through the area
during the early morning hours. A potent upper level trough will
swing across the Southern Plains overnight, sending a cold front
through West Central Texas. Isolated to scattered showers and
thunderstorms will be possible along and just behind the front. The
best chance of convection will be across the eastern half of the
area, where better moisture and surface convergence exists. Pops
will range from slight chance across the west, to likely across the
east. A few strong to severe thunderstorms cannot be ruled out,
especially across the Heartland and eastern Big Country, with large
hail and damaging winds being the main hazards. Convection should
clear the area from northwest to southeast during the morning hours,
with most of the activity gone by mid morning.

Gusty north winds of 15 to 25 mph, with higher gusts, are expected
behind the front. At this time, winds look to remain below Wind
Advisory criteria, but a Lake Wind Advisory may eventually be needed
for parts of the area Monday morning. Cooler, drier air will filter
into the area behind the front, with morning lows on Monday ranging
from the mid 50s north, to near 60 along the Interstate 10 corridor.
Cooler temperatures are forecast on Monday, with highs generally in
the lower to mid 70s.

LONG TERM...

Expecting temperatures to be rather cold Monday night with a
surface high building in behind the front. Light winds and clear
skies should help temperatures drop into the lower to mid 40s over
most of the area. Upper ridge builds in from the west for Tuesday
through mid week with a slow warming trend. Highs should warm into
the upper 80s to near 90 by Thursday. A weak cold front may move
in by late Thursday/early Friday, but should only have minor
effects for the area, dropping highs into the lower to mid 80s. No
precipitation expected through the end of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 55  73  45  77  50 /  70  10   0   0   0
San Angelo 	 57  75  45  77  47 /  30   5   0   0   0
Junction 	 62  76  48  78  47 /  40  10   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07
Hazardous weather outlook, Oct 12, 2:47 PM CDT, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
247 PM CDT SUN OCT 12 2014

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-132000-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
247 PM CDT SUN OCT 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT...WITH THE BEST CHANCE
ACROSS NORTHERN AND EASTERN SECTIONS OF WEST CENTRAL TEXAS. A
FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE...WITH THE
MAIN HAZARDS BEING DAMAGING WINDS...HAIL AND DANGEROUS CLOUD TO
GROUND LIGHTNING. THE MAIN SEVERE THREAT WILL BE NORTHEAST OF A
HASKELL TO ALBANY LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...MAINLY AFTER MIDNIGHT.

In the hours before

Special weather statement, Oct 12, 8:27 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
827 PM CDT SUN OCT 12 2014

TXZ049-130145-
FISHER TX-
827 PM CDT SUN OCT 12 2014

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 845 PM CDT FOR FISHER
COUNTY...

POTENTIAL STORM HAZARDS INCLUDE...
  GUSTY WINDS AND HAIL

AT 823 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME
NORTHWESTERN FISHER COUNTY...OR ABOUT 21 MILES SOUTH OF JAYTON...
MOVING NORTHEAST AT 60 MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  SOME BROKEN TREE BRANCHES AND A FEW WEAK TREES TOPPLED...
  LIGHT LOOSE OBJECTS TOPPLED...
  DANGEROUS DRIVING CONDITIONS...
  MINOR SHINGLE DAMAGE...
  ISOLATED SMALL DENTS TO VEHICLES...

THE STRONG THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
  OF THE INDICATED COUNTY.

LAT...LON 3296 10040 3284 10065 3287 10067 3296 10066
      3297 10065 3297 10040
TIME...MOT...LOC 0126Z 241DEG 53KT 3296 10058

HUBER
Special weather statement, Oct 12, 8:45 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
845 PM CDT SUN OCT 12 2014

TXZ098-099-130245-
HASKELL TX-THROCKMORTON TX-
845 PM CDT SUN OCT 12 2014

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 945 PM CDT FOR
HASKELL AND THROCKMORTON COUNTIES...

POTENTIAL STORM HAZARDS INCLUDE...
  GUSTY WINDS AND HAIL

AT 843 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES NORTHWEST
OF RULE...OR ABOUT 11 MILES WEST OF HASKELL...MOVING EAST AT 45 MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  SOME BROKEN TREE BRANCHES AND A FEW WEAK TREES TOPPLED...
  LIGHT LOOSE OBJECTS TOPPLED...
  DANGEROUS DRIVING CONDITIONS...
  MINOR SHINGLE DAMAGE...
  ISOLATED SMALL DENTS TO VEHICLES...

THE STRONG THUNDERSTORM WILL BE NEAR...
  ROCHESTER BY 850 PM CDT
  HASKELL BY 855 PM CDT
  WEINERT BY 905 PM CDT
  US-277 NEAR THE HASKELL-KNOX COUNTY LINE BY 910 PM CDT
  MILLERS CREEK RESERVOIR BY 925 PM CDT
  US-183 NEAR THE THROCKMORTON-BAYLOR COUNTY LINE BY 940 PM CDT

LAT...LON 3339 9895 3328 9895 3297 9999 3340 9999
TIME...MOT...LOC 0144Z 250DEG 38KT 3321 9991

HUBER

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 8:27 PM CDTSpecial Weather StatementSJTFisher18 min
Oct 12, 8:45 PM CDTSpecial Weather StatementSJTHaskell60 min
Oct 12, 9:39 PM CDTSevere Thunderstorm WarningSJTHaskell, Throckmorton36 min
Oct 12, 9:42 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones, Shackelford, Throckmorton48 min
Oct 12, 10:41 PM CDTSpecial Weather StatementSJTThrockmorton49 min
Oct 12, 10:51 PM CDTSevere Thunderstorm WarningSJTThrockmorton24 min
Oct 13, 12:31 AM CDTSpecial Weather StatementSJTNolan59 min
Oct 13, 12:39 AM CDTSpecial Weather StatementSJTSterling36 min
Oct 13, 12:42 AM CDTSpecial Weather StatementSJTSan Saba33 min
Oct 13, 1:05 AM CDTSpecial Weather StatementSJTCallahan, Coke, Runnels, Taylor40 min
Oct 13, 1:13 AM CDTSevere Thunderstorm WarningSJTSan Saba19 min
Oct 13, 1:25 AM CDTSpecial Weather StatementSJTSterling50 min
Oct 13, 1:43 AM CDTSpecial Weather StatementSJTRunnels47 min
Oct 13, 1:50 AM CDTSevere Thunderstorm WarningSJTCoke, Coleman, Runnels, Taylor, Tom Green40 min
Oct 13, 2:00 AM CDTSpecial Weather StatementSJTIrion45 min
Oct 13, 2:08 AM CDTSpecial Weather StatementSJTCallahan, Coleman52 min
Oct 13, 2:38 AM CDTSpecial Weather StatementSJTBrown, Runnels, Tom Green37 min
Oct 13, 2:48 AM CDTAreal Flood AdvisorySJTBrown, Callahan, Coleman87 min
Oct 13, 3:08 AM CDTSpecial Weather StatementSJTConcho37 min
Oct 13, 3:14 AM CDTSpecial Weather StatementSJTBrown31 min
Oct 13, 3:44 AM CDTSpecial Weather StatementSJTMcCulloch, San Saba31 min
Oct 13, 5:27 AM CDTWind AdvisorySJTBrown, Callahan, Coke, Coleman, Fisher, Haskell and 6 more12 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.